Hypokalemia can result in life-threatening complications if not treated appropriately. Although hypokalemia is a frequent adverse effect of amphotericin B therapy, there are no reports in the pediatric literature on hypokalemia-associated rhabdomyolysis induced by this drug. A ten-year-old boy with a history of one week amphotericin B treatment was admitted with weakness of the lower extremities, inability to walk and calf pain. Laboratory tests showed a serum potassium of 1.7 mEq/L and a serum creatinine phosphokinase of 3937 U/L plus myoglobulinuria. Following fluid expansion and intravenous potassium replacement, the patient progressed to achieve full regression of muscular weakness after one week. This report highlights hypokalemia as a rare cause of rhabdomyolysis. Patients on amphotericin B should be checked for this rare yet potentially life-threatening complication.
Hypokalemia Rhabdomyolysis Myoglobinuria Amphotericin B Children
acute renal failure
fractional excretion of chloride
fractional excretion of potassium
fractional excretion of sodium
This is a preview of subscription content, log in to check access.
Agrawal S, Agrawal V, Taneja A (2006) Hypokalemia causing rhabdomyolysis resulting in life-threatening hyperkalemia. Pediatr Nephrol 21:289–291PubMedCrossRefGoogle Scholar
Lopez JR, Rojas B, Gonzalez MA, Terzic A (1995) Myoplasmic Ca2+ concentration during exertional rhabdomyolysis. Lancet 345:424–425PubMedCrossRefGoogle Scholar
Pela I, Materassi M, Seracini D, Lavoratti G, Bettinelli A (2005) Hypokalemic rhabdomyolysis in a child with Bartter’s syndrome. Pediatr Nephrol 20:1189–1191PubMedCrossRefGoogle Scholar
Prat G, Petrognani R, Diatta B, Dufau JP, Theobald X (2001) Hypokalemia causing rhabdomyolysis and precordialgia. Intensive Care Med 27:1096PubMedCrossRefGoogle Scholar
Ron D, Taitelman U, Michaelson M, Bar-Joseph G, Bursztein S, Better OS (1984) Prevention of acute renal failure in traumatic rhabdomyolysis. Arch Intern Med 144:277–280PubMedCrossRefGoogle Scholar
Ruiz-Contreras J, Rodriguez R, Gomez de Quero P, Gonzalez Tome MI, Sanchez Diaz JI (2003) Severe hypokalemia and rhabdomyolysis associated with itraconazole therapy. Pediatr Infect Dis J 22:1024–1025PubMedCrossRefGoogle Scholar